Alert archive / Oregon / Gale Watches in 2021
Gale Watch 34, NWS Medford, OR
NWS Medford, OR issued this gale watch at Dec 7, 2021, 3:40 PM PST. It took effect at Dec 10, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2021, 3:40 PM PST (23:40 UTC)
- In effect from
- Dec 10, 2021, 10:00 PM PST
- Expired
- Dec 9, 2021, 2:19 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
576 WHUS76 KMFR 072340 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 340 PM PST Tue Dec 7 2021 PZZ350-356-082300- /O.EXT.KMFR.SC.Y.0128.211208T1800Z-211211T0600Z/ /O.NEW.KMFR.GL.A.0034.211211T0600Z-211212T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 340 PM PST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM WEDNESDAY TO 10 PM PST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, steep seas 7 to 13 ft, generally from the northwest. For the Gale Watch, south winds 25 to 35 kt with gusts up to 40 kt and steep to very steep seas 8 to 13 ft. * WHERE...The advisory is for all areas. The Gale Watch is generally for areas from the longitude of Port Orford westward south of Cape Blanco, along the coast from Port Orford to Bandon, and most areas north of Bandon. * WHEN...For the Small Craft Advisory, from 10 AM Wednesday to 10 PM PST Friday. For the Gale Watch, from Friday evening through Saturday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-376-082300- /O.CON.KMFR.SC.Y.0128.211208T1800Z-211211T0600Z/ /O.NEW.KMFR.GL.A.0034.211211T0600Z-211212T0600Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 340 PM PST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 10 PM PST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, steep seas 9 to 14 ft from the northwest. For the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt and steep to very steep seas 10 to 15 ft possible. * WHERE...All of the area for both the advisory and the watch. * WHEN...For the Small Craft Advisory, from 10 AM Wednesday to 10 PM PST Friday. For the Gale Watch, from Friday evening through Saturday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ BTL Visit us at https://www.weather.gov/Medford
3 follow-up statements
176 WHUS76 KMFR 081003 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 203 AM PST Wed Dec 8 2021 PZZ350-356-370-376-082315- /O.CON.KMFR.SC.Y.0128.211208T1800Z-211211T0600Z/ /O.CON.KMFR.GL.A.0034.211211T0600Z-211212T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 203 AM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, steep seas 7 to 13 ft, generally from the northwest. For the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt and steep to very steep seas 10 to 18 ft. * WHERE...The advisory is for all areas. The Gale Watch is generally for all areas, except within a few miles of shore south of Port Orford. * WHEN...For the Small Craft Advisory, from 10 AM this morning to 10 PM PST Friday. For the Gale Watch, from late Friday evening through Saturday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
715 WHUS76 KMFR 082203 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 203 PM PST Wed Dec 8 2021 PZZ350-356-370-376-091115- /O.CON.KMFR.SC.Y.0128.000000T0000Z-211211T0600Z/ /O.CON.KMFR.GL.A.0034.211211T0600Z-211212T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 203 PM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, steep 7 to 9 ft seas due to a mix of 9 second and 14 second northwest swells, building to 9 to 13 feet at 14 seconds tonight into Thursday. Steep seas will continue into Friday. For the Gale Watch, south winds will increase to 30 to 40 kt with occasional gusts up to 45 kt Friday night and Saturday with very steep, short period seas of 10 to 18 ft. * WHERE...Steep seas hazardous to small craft will affect all areas through Friday. The Gale Watch is for all areas. * WHEN...For the Small Craft Advisory, from 10 AM this morning to 10 PM PST Friday. For the Gale Watch, from late Friday evening through Saturday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
999 WHUS76 KMFR 091019 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 219 AM PST Thu Dec 9 2021 PZZ350-356-370-376-092330- /O.CON.KMFR.SC.Y.0128.000000T0000Z-211211T0600Z/ /O.UPG.KMFR.GL.A.0034.211211T0600Z-211212T0600Z/ /O.NEW.KMFR.GL.W.0043.211211T0600Z-211212T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 219 AM PST Thu Dec 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... ...GALE WARNING IN EFFECT FROM 10 PM FRIDAY TO 4 PM PST SATURDAY... * WHAT...For the Small Craft Advisory, steep seas 8 to 10 feet early this morning, due to combined 9 second and 14 second northwest swells, building to 9 to 12 feet at 13 seconds late this morning into this afternoon. Steep seas will continue into Friday. For the Gale Warning, south winds increasing to gales 30 to 40 kt with gusts to 45 kt Friday night and Saturday with very steep, short period seas of 10 to 18 ft. * WHERE...Steep seas hazardous to small craft will affect all areas through Friday. The Gale Watch is for all areas. * WHEN...For the Small Craft Advisory, until 10 PM PST Friday. For the Gale Warning, from 10 PM Friday to 4 PM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Dec 7, 2:54 PM PST, 46 minutes earlier.
Area forecast discussion, Dec 7, 2:54 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
254 PM PST Tue Dec 7 2021
.SHORT TERM...Dry weather will continue into this evening with weak
ridging building over the area. The latest visible image shows low
clouds hanging tough over the west side valleys and are showing
little or no signs of burning off. Low clouds in the valleys in
Klamath County also remain and are slow slow to burn off. Expect the
low clouds to continue into this evening and it's possible we could
see patchy fog develop for a brief period of time this evening.
The weak ridging will not last long and will give way to troughing
that will move into the area later tonight with general troughing
expected to persist through most, of not all next week.
A weak shortwave will move into the area tonight along with a weak
front that will be mainly light precipitation along the coast and
north of the Umpqua Divide this evening, then gradually spreading
southeast, but remaining mainly along and west of the Cascades
tonight. Areas north of Chiloquin could pick up intermittent light
precipitation later tonight, but for the most part little or nothing
is expected east of the Cascades due to a fast moving west to
northwest flow.
Moist west to northwest flow remain over the area Wednesday and at
the same time another front will move into the area ushering in a
cooler air mass. Light to occasionally moderate precipitation, mainly
along and west of the Cascades will continue on Wednesday. Could not
rule out light and spotty precipitation east of the Cascades, but it
should be mainly in the afternoon. However the east side will be
windy, especially near and at the ridges in the afternoon and early
evening hours.
500mb heights will fall Wednesday night as a reinforcing trough
begins to move into the forecast area. This will bring in a
reinforcing shot of colder air with snow levels expected to fall to
around 2000 feet late Wednesday night. However, the evidence is
pretty strong precipitation will end up being the limiting factor
which will result in limited road snow concerns, even for the higher
passes. That's not to say there won't be any road snow, just were
not expecting it not to be a high impact. With that said, it's still
a good idea for anyone planing on traveling around Diamond Lake,
Crater Lake and possibly Lake Of the Woods should prepare for
wintry travel.
Thursday, a reinforcing shortwave will drop into the area during the
day which will allow an even colder air mass to move into the area.
As a result we'll see enhanced precipitation, especially along and
west of the Cascades and north of the Umpqua Divide. Snow levels
Thursday are expected to hover around 2000 feet, but could briefly
lower to around 1700 feet. Areas around Crater Lake and Diamond Lake
could pick up 2-4 inches in a 12 hour period from early Thursday
morning until late Thursday afternoon. If precipitation is heavy
enough, the passes north of Grants Pass could pick up a trace on the
roadside, but road temperatures should be warm enough to prevent
snow from sticking. Siskiyou Summit also also see a trace to
a half inch towards sunset Thursday.
The aforementioned reinforcing shortwave is expected to move through
the area Thursday evening. The net result of this will be decreasing
precipitation in the evening and overnight period with snow levels
hanging around 2000 feet. The exception will be along and west
facing slopes of the Cascades due to continued orographic upslope
flow. Of note: The operational models and the majority of the
ensemble members (GFS and ECMWF) are in line with the above
thinking. Thus, the highest snowfall totals Thursday night will be
at Diamond Lake, Crater Lake and Lake of the Woods with an
additional 2-4 inches possible.
Friday, the upper trough will shift east of the area with weak
ridging building into the area. Any precipitation around will end in
the morning with dry conditions expected Friday afternoon through
Friday night. -Petrucelli
.LONG TERM...Saturday through Monday...Models and ensembles
continue to show a wet and active pattern with a strong front
moving through the region late Saturday into Sunday followed by a
long wave upper level trough moving over the region Sunday night
and Monday. The majority of models indicate snow levels remaining
above west side valley floors Saturday afternoon through Sunday as
the main band of precipitation moves into the area, with snow
levels generally around 3000 to 4000 feet during this period.
However with abundant moisture, moderate to heavy snow is
possible over the mountains, especially for the higher Cascade
passes as well as into the mountains in western Siskiyou. Another
area to watch will be the Mount Shasta area where moderate to
heavy is possible as well. Gusty south to southwest winds are
also expected with this event, with strongest winds in the Summer
Lake area and over the mountains.
&&
.AVIATION...07/18Z TAFs...
As of 1115 AM PST generally IFR fog and low clouds covered the
majority of the valleys in the Upper Klamath Basin and from the
Cascades westward. This fog and low clouds are currently receding
from the Upper Klamath Basin, so KLMT should be VFR by 21Z, likely
sooner. North of KLMT and west of the Cascades fog and low clouds
are more entrenched across the valleys. Expect many areas, such as
Medford, Grants Pass, and the Illinois Valley will not go VFR today.
KOTH and KRBG are expected to break out for a few hours this
afternoon into this evening, but confidence is only moderate on
that.
MVFR to IFR ceilings and VIS return to most valley areas again this
evening, falling into the IFR to LIFR range overnight. There could
be a little light rain or drizzle spreading inland into the Umpqua
overnight. Model soundings show some low-level moisture at Klamath
Falls tonight, so have indicated IFR/LIFR in the TAF after 07Z.
Valleys have a better chance seeing conditions lift Wednesday
afternoon due to a frontal system moving into the area with colder
air aloft. ~BTL
&&
.MARINE...Updated 235 PM PST Tuesday, December 7, 2021...
Winds and seas will be at relative minimum today with weak high
pressure in control. Another front will move through tonight with
moderate northwest winds behind it Wednesday into Thursday. Seas
will build and become hazardous to small craft during the day on
Wednesday, then remain steep through Friday. A much stronger front
is likely to move through Friday night into Saturday with gale force
winds and high seas. Building long period northwest swell Saturday
night into Sunday is then likely to peak in the 16 to 19 foot by 16
second range Sunday night into Monday.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...
Gale Watch from Friday evening through Saturday evening for
PZZ350-356-370-376.
Small Craft Advisory from 10 AM Wednesday to 10 PM PST Friday
for PZZ350-356-370-376.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 2:22 AM PST | Small Craft Advisory | MFR | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.